Heat, Caledonia
- When
- July 21, 12:00 PM EST to 6:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- ASOS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A portion of the heat ridge that brought record setting heat across much of the eastern two-thirds of the lower 48 states, delivered record heat as well as oppressive dew points to portions of Vermont on July 21st. This was the 2nd day of a three to four day heat wave across a large portion of Vermont.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A portion of the heat ridge that brought record setting heat across much of the eastern two-thirds of the lower 48 states, delivered record heat as well as oppressive dew points to portions of Vermont on July 21st. This was the 2nd day of a three to four day heat wave across a large portion of Vermont. Maximum temperatures in the mid to upper 90s with dew points in the lower to mid 70s created heat index values of 100-108 degrees across the Champlain and Connecticut valleys as well as some interior valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 10:21 AM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1121 AM EDT THU JUL 21 2011
.SYNOPSIS...
HAZY...HOT AND HUMID CONDITIONS WILL BE ACROSS THE REGION THROUGH
FRIDAY...WITH A CHANCE FOR SOME ISOLATED STRONG STORMS ACROSS
NORTHERN VERMONT THIS AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE
NORTH COUNTRY THIS WEEKEND...WITH COOLER TEMPERATURES EXPECTED BY
SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1114 AM EDT THURSDAY...VISIBLE SATELLITE LOOP SHOWING MID
AND HIGH CLOUDS ACROSS THE NORTHERN PORTION OF THE FORECAST AREA
THIS MORNING...WHICH HAS HELP TO KEEP TEMPERATURES DOWN. A FEW
SCATTERED SPRINKLES HAVE ALSO OCCURED ACROSS THE NORTHERN PORTION
OF THE FORECAST AREA AS WELL. HOWEVER...VISIBLE SATELLITE LOOP
SHOWING CLEARING SKIES OCCURRING ACROSS THE SAINT LAWRENCE VALLEY
AND THE ADIRONDACKS IN NORTHERN NEW YORK. EXPECTING SEE MORE SUN
ACROSS THE REGION THIS AFTERNOON THAT WILL ALLOW TEMPERATURES TO
CLIMB INTO THE 90S. COMPOSITE RADAR LOOP SHOWING THUNDERSTORMS
OVER SOUTHERN QUEBEC AT THIS TIME...BUT THESE ARE MOVING TOWARD
NORTHERN MAINE. WILL CONTINUE WITH SLIGHT CHANCE POPS FOR SHOWERS
AND THUNDERSTORMS THIS AFTERNOON...BUT THIS IS CONTINGENT ON THE
CONVECTIVE CAP BEING BROKEN. 12Z ALBANY UPPER AIR SOUNDING SHOWED
A MID LEVEL CAP...BUT IF CAP IS BROKEN WE WILL SEE SOME STRONG
THUNDERSTORMS ACROSS THE REGION. THE BTV 4 KM MODEL AT 06Z
CONTINUES TO SHOW SOME CONVECTION DEVELOPING ALONG THE
INTERNATIONAL BORDER LATE THIS AFTERNOON AND THIS EVENING. THIS
MODEL HAS BEEN CONSISTENT IN SHOWING THIS FEATURE THE LAST SEVERAL
RUNS. WILL ALSO KEEP IN THE PLACE THE HEAT ADVISORY THROUGH EARLY
THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
AS OF 430 AM EDT THURSDAY...ANY CONVECTION WHICH DOES FORM SHOULD
DIMINISH THROUGH MIDNIGHT WITH THE LOSS OF DAYTIME HEATING. WITH
VERY LITTLE AIRMASS CHANGE EXPECTED...WE'RE IN FOR A MISERABLE
NIGHT ACROSS THE NORTH COUNTRY WITH LIGHT WINDS AND HIGH HUMIDITY
AS SURFACE TEMPS ONLY FALL INTO THE UPPER 60S TO LOWER 70S...AND
DEWPOINTS REMAIN IN THE MID TO UPPER 60S. LIKELY TO SEE SOME
RESTRICTIONS IN VISIBILITY DUE TO FOG/MIST...BUT HARD TO TELL HOW
WIDESPREAD IT WILL BE. CERTAINLY ANY AREAS THAT RECEIVE RAINFALL
WILL TANK...BUT HAVE LEFT IT OUT OF THE FORECAST FOR NOW DUE TO
UNCERTAINTY. A QUIET DAY ON TAP FOR FRIDAY AS HIGH PRESSURE
BEGINS TO SLOWLY BUILD INTO THE AREA FOR THE WEEKEND. MID LEVEL
HEIGHTS ONLY SLIGHTLY FALL DURING THE AFTERNOON WITH 925-850MB
TEMPS JUST A HAIR COOLER THAN THURSDAY...SO STILL A WARM DAY
FORECAST WITH HIGHS GENERALLY IN THE MID TO UPPER 80S. HUMIDITY
THOUGH WILL BE NOTICEABLY DRIER AS DEWPOINTS FALL INTO THE LOWER
60S DURING THE AFTERNOON.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 400 AM EDT THURSDAY...GOING INTO THE UPCOMING
WEEKEND...UPPER LEVEL RIDGE OVER THE SOUTHERN PORTION OF THE
COUNTRY WILL BRING ZONAL FLOW OVER THE AREA. A WK SFC SYSTEMS WILL
PASS OVER THE NORTH COUNTRY BY SAT NGT...BUT MDL TREND IS FOR SFC
HIGH PRESSURE TO BE MAIN WX FEATURE DURING THIS TIME. MAIN WX
EFFECTS FROM WK SFC FEATURES WILL OCCUR WITH ONE PASSING TO OUR
SOUTH. SFC HIGH TO OUR NORTH WILL PREVENT MUCH MVMNT NORTH...SO
WILL KEEP CHANCE FOR RW W/ SL CHANCE FOR TRW. SLIGHTLY COOLER
AIRMASS WILL MV OVER THE CWA UNTIL RIDGE BEGINS TO SHIFT OFFSHORE
BY MONDAY. U70S TO L80S FOR HIGHS NOT OUT OF THE QUESTION AS
850/925 TEMPS DROP FROM +20C TO 24C...DOWN TO NEAR +15C. GOING
INTO THE BEGINNING OF NEXT WEEK...WARMUP BEGINS AGAIN AS RIDGE
OFFSHORE ALLOWS FOR DEEP SSW FLOW TO PUSH INTO THE NORTH COUNTRY.
MDL TIMING OF NEXT FRNT FOR MONDAY INTO LATE TUESDAY WILL
DETERMINE IF HIGHS WILL HAVE POTENTIAL FOR NEAR U80S BFR RAINFALL.
RW/TRW A CERTAIN WITH FROPA BFR RIDGE BUILDS EAST BY MIDWEEK NEXT
WEEK.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z FRIDAY....VFR CONDITIONS WILL CONTINUE THROUGH THE
PERIOD. DEBRIS CLOUDS ASSOCIATED WITH A CONVECTIVE COMPLEX PASSING
NORTH OF THE BORDER CONTINUE TO STREAM ACROSS THE AREA THIS
MORNING...AND EXPECT CLOUDS TO INCREASE IN COVERAGE FOR A SHORT
PERIOD MID-MORNING. ALMOST ALL OF THE THUNDERSTORMS WILL REMAIN
NORTH OF THE BORDER...BUT WE MAY SEE A FEW STRAY SHOWERS DURING
THE MID-MORNING HOURS ACROSS THE NORTHERN TERMINALS...BUT NOTHING
TO RESTRICT FLIGHT CONDITIONS. HAZE WILL CONTINUE TO BE A FACTOR
TODAY AS WELL...WITH SOME SLIGHT RESTRICTION TO VSBY...BUT STILL
VFR. BREEZY SOUTHWEST WINDS ARE ALSO EXPECTED FOR TODAY...GENERALLY
10-15 KNOTS WITH AFTERNOON GUSTS AS HIGH AS 30 KNOTS.
OUTLOOK 06Z FRIDAY THROUGH MONDAY...
12Z FRIDAY THROUGH 15Z SATURDAY...VFR UNDER HIGH PRESSURE.
15Z SATURDAY THROUGH 00Z SUNDAY...MAINLY VFR WITH ISOLATED TO
SCATTERED MVFR/IFR SHOWERS AND THUNDERSTORMS.
00Z SUNDAY THROUGH MONDAY...VFR UNDER HIGH PRESSURE.
&&
.MARINE...
AS OF 1115 AM THURSDAY...SOUTH TO SOUTHWEST WINDS WILL BE
STRENGTHENING ACROSS THE REGION TODAY...INCLUDING OVER LAKE
CHAMPLAIN. WINDS OVER THE LAKE WILL BE FROM 15 TO 25 KNOTS...WITH
SOME GUSTS TO 30 KNOTS POSSIBKE...PRODUCING WAVES OF 2 TO 4 FEET.
STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS...SUBSIDING
AFTER DUSK.
&&
.CLIMATE...
WITH THE EXPECTED HOT WEATHER FOR TODAY AND FRIDAY...BELOW ARE THE
RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES FOR JULY
21 AND 22. AT THIS POINT WE AREN'T FORECASTING ANY RECORD
TEMPERATURES, BUT IF WE DO END UP GETTING 90F FOR 3 OR MORE
STRAIGHT DAYS (HERE IN BURLINGTON), THAT WOULD MAKE IT THE 70TH
HEAT WAVE ON RECORD GOING BACK TO 1886.
STATION...THU.....FRI
MSS.......96/72...96/73
BTV.......94/75...97/74
MPV.......93/68...95/70
MMN.......79/63...80/66
1V4.......99/69...97/70
PBG.......97/73...97/72
&&
.EQUIPMENT...
AS OF 1114 AM EDT THURSDAY...FAA TECHNICIANS APPEAR TO HAVE FIXED
THE PROBLEM WITH THE KRUT AWOS...AS WE HAVE JUST RECEIVED AN
OBSERVATION FROM THIS SITE.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VTZ001-002-005-
009-011.
NY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ026>028-035-
087.
&&
SYNOPSIS...LAHIFF
NEAR TERM...WGH
SHORT TERM...LAHIFF
LONG TERM...JN
AVIATION...LAHIFF
MARINE...BTV
CLIMATE...BTV
EQUIPMENT...BTVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 434 AM EDT THU JUL 21 2011 NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-220845- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 434 AM EDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THE POTENTIAL EXISTS FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTH TO NORTHEASTERN VERMONT. ANY STORMS THAT DO FORM HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026>028-035-087-VTZ001-002-005-009-011-220845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- 434 AM EDT THU JUL 21 2011 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
Record High temperature of 97 degrees, broke the old record of 94 degrees set in 1994.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Windsor | 2011-07-21 | 40 | Female | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319794, 319795, 319796, 319797, 319798, 319799, 319800, 319801, 319802, 319803.